JournalscmhVol. 79, No. 2pp. 300–316

On the volume of unit vector fields on spaces of constant sectional curvature

  • Fabiano B. Brito

    Universidade de São Paulo, São Paulo, Brazil
  • Pablo M. Chacón

    Universidad de Murcia, Spain
  • A. M. Naveira

    Universidad de Valencia, Burjassot, Spain
On the volume of unit vector fields on spaces of constant sectional curvature cover
Download PDF

Abstract

A unit vector field X on a Riemannian manifold determines a submanifold in the unit tangent bundle. The volume of X is the volume of this submanifold for the induced Sasaki metric. It is known that the parallel fields are the trivial minima. In this paper, we obtain a lower bound for the volume in terms of the integrals of the 2i-symmetric functions of the second fundamental form of the orthogonal distribution to the field X. In the spheres S2k+1{\textbf {S}}^{2k+1}, this lower bound is independent of X. Consequently, the volume of a unit vector field on an odd-sphere is always greater than the volume of the radial field. The main theorem on volumes is applied also to hyperbolic compact spaces, giving a non-trivial lower bound of the volume of unit fields.

Cite this article

Fabiano B. Brito, Pablo M. Chacón, A. M. Naveira, On the volume of unit vector fields on spaces of constant sectional curvature. Comment. Math. Helv. 79 (2004), no. 2, pp. 300–316

DOI 10.1007/S00014-004-0802-4